“Also called serotonin toxicity or serotonin syndrome, it is a potentially life-threatening consequence of excessive serotonin activity on the central nervous system and peripheral serotonin receptors due to drug interaction or overdose, or therapeutic or recreational drug use.”
Whenever I think of the term serotonin storm, I think of the song “Electrical Storm” by U2. I wish it were as awesome as a song by U2, but unfortunately, it’s not. I’ve only recently figured out that I may have experienced a serotonin storm.
For the past 15 years or so, I’ve been treated for depression. I’m okay with it and make no secret of it. I have family members that all suffer from some kind of psychological problem and I have a degree in psychology, so I’m not ashamed of my treatment. Currently, I’m on a low dose of Zoloft and have been for about the last year and a half. Zoloft belongs to the selective serotonin reuptake inhibitor (SSRI) family of antidepressants which help treat depression by increasing the amount of serotonin excreted by neurotransmitters and preventing it from being reabsorbed once it is secreted. Other examples of SSRIs included Paxil and Prozac, both of which I’ve taken at some point in my life.
About two months ago, I went to the doctor for some back pain. She prescribed me a course of steroids for inflammation and tramadol for the pain. Tramadol belongs to the opiate family of drugs that includes fentanyl and oxycodone and is used to treat a number of different issues; in addition to treating mild to moderate pain, it is used for restless leg syndrome, acid reflux disease, anxiety, and fibromyalgia. Between the steroids and Tramadol, I was in heaven. My back felt wonderful.
My heaven was quickly replaced by agitation. For about a week, I was excessively agitated. I felt as if I had a long list of things to do and not enough hours in the day in which to complete them. I generally felt like I wasn’t getting enough done and my list was getting longer and longer. I had to go grocery shopping, I had to cook dinner, I had to run to Sam’s Club… I can normally accomplish many things without feeling rushed; this was very out of character for me as I’m usually cool as a cucumber. I had a hard time falling asleep because of this agitation and had to take an Ambien to get my mind to settle down. After a week, my mind did end up settling down and things returned to normal, but this sudden agitation remained a mystery to me until last week.
I picked up my monthly Zoloft refill last Saturday and after I got home, noticed there was a note on the pharmacy bag. “Pharmacist consultation required: major interaction between Zoloft and Tramadol.” Highlighted. In capital letters. Being a responsible consumer, I hopped onto Drugs.com to see if the interaction was as bad as the pharmacy bag led me to believe. If the two drugs did have a major interaction, wouldn’t the pharmacist have a legal obligation to let me know that? After all, the bag did have a warning on it.
There was an interaction between Zoloft and Tramadol. A big one. A major red flag with a “generally avoid” label. I didn’t know if I should trust what the internet told me (What? I shouldn’t believe everything the internet tells me?) so I looked into what Tramadol does that is so bad. It weakly stimulates the production of serotonin and has actually been suggested as a treatment for depression and anxiety as it does have the potential to raise serotonin levels. The chances of an interaction increases with dosage but even with an overdose of serotonin-stimulating drugs does not always guarantee toxicity in a healthy adult. The chances of actually experiencing a serotonin storm are rare and it is difficult to diagnose; there are no lab tests to confirm it and even though it has distinct symptoms, it is often mistaken for medical issues such as a viral illness or worsening psychiatric problems.
Interestingly (and saddeningly) enough, there has been a case of suspected serotonin poisoning- the case of Libby Zion– that resulted in the major change in how many hours resident doctors in the state of New York. She presented with a fever, altered mental state, and strange convulsions. The ER doctors initially believed that she was experiencing a hysterical reaction to an otherwise mild viral infection. To treat the convulsions, the doctors administered an opioid painkiller. This interacted with the antidepressant she was already taking, and in the morning, she had a fever of 107. She died from cardiac arrest at the age of 18. There was a major state investigation that resulted in the intern and resident being charged with gross negligence because not only had Libby been given a medication that ultimately killed her, she was given Haldol (an antipsychotic) and put in restraints as her mental state became increasingly altered. Most of her treatment was approved without her doctor being present; the initial opioid painkiller was approved over the phone by an intern with eight months of training, and the psychiatric treatments were approved without Libby being re-evaluated as the intern was out treating her other 40 patients and the resident was on duty but asleep in another building. The intern and resident were not convicted of their charges but were censured and reprimanded for their actions. Libby Zion’s parents were awarded
There’s obviously no way to know for sure that I had serotonin toxicity, but it was extremely out of character of me to be so agitated for so long. I was aggravated for the better part of the week. Even when I’m experiencing a depressive episode, I’m more lethargic and weepy than agitated. I’m upset at the fact that my pharmacy bag specifically stated that I need to have a consultation and I did not receive it. I’m more unsettled at the fact that my doctor prescribed me two conflicting medications. I know that the chance of actually getting serotonin toxicity is extremely rare, but I’d rather not take the chance with my health.